Hail, Hockley
- When
- July 12, 1:56 PM CST
- Where
- Hockley County, Roundup
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.770, -102.100
The public reported penny size hail along U.S. Highway 84 in Roundup.
Scattered thunderstorms erupted along a surface boundary over the central South Plains of west Texas during the afternoon hours of the 12th. A few of the initial storms produced large hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms erupted along a surface boundary over the central South Plains of west Texas during the afternoon hours of the 12th. A few of the initial storms produced large hail up to the size of golfballs. Thunderstorm outflows eventually congealed to result in isolated severe wind gusts. These winds damaged a farmstead in western Stonewall County shortly after 18:00 CST. A number of well-developed gustnadoes were observed along the leading edge of the thunderstorm outflow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 3:08 AM CST, 10 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 408 AM CDT SAT JUL 12 2008 .SHORT TERM... ACTIVE PATTERN UPCOMING FOR THE SOUTH PLAINS REGION BEGINNING THIS AFTERNOON AND CONTINUING THROUGH AT LEAST SUNDAY MORNING. SUBTROPICAL RIDGE OF HIGH PRESSURE ENCOMPASSING MUCH OF CENTRAL AND SOUTH TEXAS WILL REMAIN IN PLACE WITH ABUNDANT PLUME OF RICH MOISTURE STREAMING NORTHWARD INTO WEST TEXAS. THIS WILL FUEL THE FIRE TODAY AS A RATHER FORMIDABLE COLD FRONT EDGES SOUTH THROUGH THE PANHANDLES THIS MORNING AND THE SOUTH PLAINS THIS AFTERNOON. NAM SOUNDINGS PROG IMPRESSIVE PRECIPITABLE WATERS OF 1.5 TO 1.8 INCHES. LIFT AND CONVERGENCE ALONG THE BOUNDARY COUPLED WITH THE RICH MOISTURE PROFILE...ADEQUATE CAPE AND SLOW STORM MOTION ALL POINT TO THE LIKELIHOOD OF SHOWER AND THUNDERSTORM ACTIVITY TODAY. THE SLOW STORM MOTION AND HIGH PRECIPITABLE WATERS WILL LIKELY LEAD TO HEAVY DOWNPOURS AND POTENTIAL FOR LOCALIZED FLOODING CONCERNS ESPECIALLY THIS EVENING AND TONIGHT. LOCATIONS NEAR THE FRONTAL VICINITY WILL HAVE THE BEST CHANCE FOR MORE WIDESPREAD QPF AND THIS WILL HAVE TO BE HASHED OUT IN MORE DETAIL THIS AFTERNOON AS THE BOUNDARY SLIPS IN FROM THE NORTH. AT THIS TIME IT APPEARS THAT THE CENTRAL AND SOUTHERN ZONES HAVE THE BETTER LIKELIHOOD WHICH DOES INCLUDE LUBBOCK. HAVE INCREASED POPS INTO THE LIKELY CATEGORY AND CONTINUED THEM THROUGH 12Z SUNDAY. WILL NOT ISSUE ANY FLOOD HIGHLIGHTS ATTM BUT WILL MENTION POTENTIAL IMPACTS IN THE HWO. IN ADDITION TO THE HEAVY RAIN THREAT...A FEW STORMS THIS AFTERNOON COULD BECOME SEVERE AS THE FRONTAL BOUNDARY INTERACTS WITH MODERATE TO HIGH CAPE VALUES ESPECIALLY OVER SOUTHERN SECTIONS. DEEP LAYER SHEAR DOES INCREASE THIS AFTERNOON AND COUPLED WITH ADEQUATE SURFACE FOCUS MAY POSE A THREAT FOR DOWNBURST WINDS AND MARGINALLY SEVERE HAIL. WHILE CAPE WILL BE FORMIDABLE OVER THE SOUTH AND EAST...CLOSER PROXIMITY TO UPPER RIDGE WILL LIKELY CREATE WARM MID LEVEL TEMPS AT LEAST EARLY IN THE EVENT. HIGH TEMPERATURES EXPECTED TO CLOSE IN ON THE UPPER 90S TO NEAR 100 OVER THE SOUTHERN ROLLING PLAINS. THE HOT TEMPERATURES COMBINED WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S WILL MAKE FOR A RATHER SULTRY AFTERNOON WITH HEAT INDICES APPROACHING 100 TO 105. KW .LONG TERM... BY SUNDAY MORNING THE FRONT SHOULD BE LOCATED ACROSS THE NRN PERMIAN BASIN. EXPECT PLENTY OF CLOUD COVER AND SOME SCATTERED SHOWER AND ISOLD TSTM ACTIVITY THROUGH THE MORNING AS WEAK LIFT CONTINUES ACROSS THE AREA. DIFFICULT FCST FOR SUNDAY AFTN/EVE. IT APPEARS THAT BOUNDARY WILL REMAIN TO THE SOUTH OF THE FA WITH UPSLOPE FLOW AND COOL TEMPS TO THE NORTH OF THE FRONT /70S AND 80S/ LIMITING INSTABILITY. THINKING IS THAT TSTMS WILL REDEVELOP ACROSS EASTERN NEW MEXICO AND THE PERMIAN BASIN ALONG THE FRONT. STEERING FLOW WILL BE FROM THE NW WHICH SHOULD TAKE SOME OF THE NEW MEXICO ACTIVITY ACROSS THE AREA...BEST PRECIP CHANCES SHOULD BE ACROSS THE WESTERN AND SOUTHERN SPLNS. WITH CONTINUED MOIST ENVIRONMENT AND WEAK LIFT A SHOWER APPEARS POSSIBLE ALMOST ANYWHERE THOUGH SUNDAY EVENING. THE FRONT LOSES DEFINITION/RETREATS NORTHWARD ON MONDAY AS SFC TROUGH DEVELOPS THE HIGH PLAINS. THE NEXT SHTWV APPROACHES FROM THE WEST BY MONDAY AFTN AND SHOULD TRIGGER SOME ADDITIONAL TSTM ACTIVITY...WEAK SFC RIDGING NOSING INTO WEST TEXAS SHOULD MAINTAIN A MOIST BOUNDARY LAYER AND AID CONVERGENCE IN THE SFC TROUGH. HAVE MAINTAINED LOW POP MENTION INTO TUE AS MOST GUIDANCE INDICATING THE TROUGH WILL BE SLOW TO MOVE EAST OF THE AREA. LATEST GUIDANCE SUGGESTS THAT A WEAKNESS IN THE RIDGE WILL REMAIN ACROSS THE REGION THROUGH MUCH OF THE REMAINDER OF THE WEEK AND THERE MAY EVEN BE ANOTHER FRONT APPROACHING THE AREA BY FRI/SAT. EVEN SO...THERE ARE NOT ANY STRONG SIGNALS FOR CONVECTION IN THE FA AND WITH WEAK WINDS ALOFT MOST MOUNTAIN CONVECTION SHOULD REMAIN OFF TO THE WEST. THUS IN GENERAL WE CAN EXPECT A GENERAL WARMING AND DRYING TREND BUT CAN/T RULE OUT ISOLD MOUNTAIN STORMS MAKING IT INTO THE WESTERN COUNTIES AND WILL ALSO MONITOR THE FRONT/S PROGRESS TOWARD THE AREA LATE IN THE WEEK. SUNDAY SHOULD BE THE COOLEST DAY IN THE PERIOD...WITH A GRADUAL WARM UP BACK TO CLIMO BY THU AND PERHAPS SLIGHTLY ABOVE BY NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 84 61 84 61 86 / 30 30 20 20 20 TULIA 86 62 84 63 86 / 30 50 20 20 20 PLAINVIEW 88 63 84 63 86 / 40 60 20 20 20 LEVELLAND 91 63 84 65 87 / 40 60 30 30 20 LUBBOCK 92 66 84 66 87 / 40 60 30 30 20 DENVER CITY 93 65 86 66 91 / 30 60 30 30 20 BROWNFIELD 95 65 85 66 89 / 40 60 30 30 20 CHILDRESS 96 67 89 68 91 / 50 60 20 20 20 SPUR 97 67 87 67 91 / 40 60 30 30 20 ASPERMONT 99 69 90 68 92 / 20 60 30 30 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 17/33/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 604 AM CDT SAT JUL 12 2008 TXZ021>044-131115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 604 AM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE A COLD FRONT WILL MOVE INTO THE SOUTH PLAINS THIS AFTERNOON. A MOIST AND UNSTABLE AIRMASS WILL BE IN PLACE WHICH WILL SET THE STAGE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY FROM LATE THIS AFTERNOON THROUGH THE EVENING. SOME OF THE THUNDERSTORMS COULD INITIALLY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. THE HIGH ATMOSPHERIC MOISTURE CONTENT COMBINED WITH A SLOW STORM MOTION WILL CREATE THE POTENTIAL FOR HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOIST UPSLOPE CONDITIONS AND A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA SUNDAY...AND POSSIBLY INTO MONDAY AND TUESDAY. NO SEVERE WEATHER IS EXPECTED...HOWEVER A FEW OF THE STORMS MAY PRODUCE HEAVY RAIN AND A THREAT OF LOCALIZED FLASH FLOODING...PARTICULARLY ACROSS THE WESTERN AND SOUTHERN SOUTH PLAINS. .SPOTTER INFORMATION STATEMENT... DUE TO THE EXPECTED ISOLATED COVERAGE OF ANY SEVERE STORMS...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 208 PM CDT SAT JUL 12 2008 TXZ028-034-035-121945- LAMB TX-LUBBOCK TX-HOCKLEY TX- 208 PM CDT SAT JUL 12 2008 ...STRONG THUNDERSTORMS ACROSS HOCKLEY...LUBBOCK AND LAMB COUNTIES... AT 205 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ISOLATED STRONG THUNDERSTORMS OVER SOUTHERN LAMB...NORTHERN HOCKLEY ...AND NORTHERN LUBBOCK COUNTIES...MOVING EAST AT 15 MPH. SMALL HAIL AND GUSTY WINDS NEAR 50 MPH ARE EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
The Lubbock radar (KLBB), 29 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
The public reported penny size hail along U.S. Highway 84 in Roundup.
Multiple reports of large hail were received from areas in north Lubbock. At 14:15 CST, golfball size hail was initially reported at the Lubbock Country Club. Later reports indicated that hail up to the size of nickels accompanied the storm as it moved east across Interstate 27 and the Lubbock Preston Smith International Airport. No significant damages were reported.
A Texas Tech University West Texas Mesonet site near Slaton recorded a severe thunderstorm gust of 61 mph at 15:25 CST. A number of gustnadoes additionally developed along the storm's outflow boundary. No damage was reported.
A National Weather Service cooperative observer estimated thunderstorm wind gusts up to 60 mph in Southland. No damages were reported.
A Texas Tech University West Texas Mesonet station recorded a peak thunderstorm wind gust of 60 mph near Lake Alan Henry. No damage was reported.
The broadcast media relayed reports of thunderstorm wind damage to a farmstead in western Stonewall County during the evening of the 12th. A hay barn was destroyed and a grain silo sustained minor damage along U.S. Highway 82 west of Swenson. Event times are estimated based on archived Doppler radar imagery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111788, 111791, 111793, 111795, 111804, 120770.